Alert archive / Colorado / Flash Flood Watches in 2020

Flash Flood Watch 1, NWS Pueblo, CO

June 19, 20209 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Jun 19, 2020, 9:13 AM MDT for 9 counties in Colorado. It took effect at Jun 19, 2020, 12:00 PM MDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2020, 9:13 AM MDT (15:13 UTC)
In effect from
Jun 19, 2020, 12:00 PM MDT
Expired
Jun 19, 2020, 3:04 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS65 KPUB 191513
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
913 AM MDT Fri Jun 19 2020

...Heavy rains possible this afternoon for the Burn Scars and
parts of the urban highway 50 corridor...

Short range computer simulations over the last several hours
continue to show a line of thunderstorms producing heavy rain
moving across the highway 50 corridor from about Salida eastward
to Canon City and then through Pueblo and Pueblo West. These
storms will affect the burn scars in the northern Sangre De Cristo
mountains and the Wet Mountains. This heavy rain will also affect
the cities of Canon City, Pueblo West and Pueblo. The activity
should develop shortly after noon and then move east, moving
across the Pueblo County area during the mid to late afternoon
time period. 

COZ072-073-077>080-083-086-192315-
/O.NEW.KPUB.FF.A.0001.200619T1800Z-200620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Canon City Vicinity/Eastern Fremont County-
Pueblo Vicinity/Pueblo County Below 6300 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, 
Silver Cliff, Westcliffe, Rye, Canon City, Penrose, and Pueblo
913 AM MDT Fri Jun 19 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM MDT THIS EVENING...

The National Weather Service in Pueblo has issued a

* Flash Flood Watch for portions of central Colorado and southeast
  Colorado, including cities and towns along the highway 50
  corridor from Salida to Pueblo. This flood watch also covers the
  Decker, Hayden Pass and Junkins burn scars. 

* Until 7 PM MDT this evening

* Strong thunderstorms capable of producing over an inch of rain
  in less than an hour will move across the highway 50 corridor
  from Salida through Pueblo this afternoon. This heavy rain could
  cause flash flooding over the burn scars and urban areas of
  Canon City, Pueblo West and Pueblo. 

* Flash flooding in the burns scars will be possible. Rock slide
  may occur along the highway 50 corridor between Salida and Canon
  City. Flash flooding may occur in the towns and cities of Canon
  City, Pueblo West and Pueblo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Hodanish
1 follow-up statement
121 
WGUS65 KPUB 192104
FFAPUB

Flood Watch
National Weather Service Pueblo CO
304 PM MDT Fri Jun 19 2020

...Conditions are no longer favorable to produce flash flooding.
Therefore the Flash Flood Watch has been cancelled...

COZ072-073-077>080-083-086-192215-
/O.CAN.KPUB.FF.A.0001.000000T0000Z-200620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Canon City Vicinity/Eastern Fremont County-
Pueblo Vicinity/Pueblo County Below 6300 Feet-
Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, 
Coaldale, Cotopaxi, Hillside, Howard, Swissvale, Texas Creek, 
Silver Cliff, Westcliffe, Rye, Canon City, Penrose, and Pueblo
304 PM MDT Fri Jun 19 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Colorado and
southeast Colorado has been cancelled. With the wave of
precipitation already have passed through the watch area, the
atmosphere is no longer conducive to flash flooding.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 3:03 AM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 3:03 AM MDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
303 AM MDT Fri Jun 19 2020

.SHORT TERM...(Today and tonight)
Issued at 301 AM MDT Fri Jun 19 2020

An upper level trof will be moving across CO today and into this
evening, bringing high chances for precip to much of the area.  The
NAM Nest shows a line of stronger storms developing around midday
over the Continental Divide and then working its way eastward
through the afternoon and reaching the I-25 corridor in the late
afternoon and continuing across the southeast plains in the evening.
SPC has a marginal risk of severe weather across the southeast
plains for today which looks good.  The best chances for any severe
storms should be from the late afternoon through the evening hours
as the storms ahead of the trof axis work their way east across the
plains. Precip chances tonight are expected to decrease from west to
east across the area.  The NAM is a little faster moving the precip
out of the area than the GFS, but by about 09-12Z most, if not all
precip should be out of the area.  Temps today will be below
average, with the plains mostly seeing upper 60s to lower 70s for
highs, with upper 60s to mid 70s in the San Luis Valley, 60s in the
Upper Arkansas River Valley and mid 50s to lower 60s in Teller
County. Low humidities and breezy conditions are expected to result
in spotty critical fire weather conditions over southern portions of
the San Luis Valley this afternoon, but it looks too spotty and not
really for a long enough period to warrant a fire weather highlight.

.LONG TERM...(Saturday through Thursday)
Issued at 301 AM MDT Fri Jun 19 2020

Sat upper level ridging is expected over the state and dry and
warmer weather is expected.  Highs should be back in the 80s over
the plains, with upper 70s to lower 80s in the high valleys. On
Sunday a weak disturbance is forecast to move through mainly eastern
portions of the area with northerly winds expected over the plains.
This system could bring some isolated showers/storms to the mtns and
plains, but at this time the forecast models are mainly dry.  Temps
will be even warmer on Sun.

Mon another upper disturbance brushes by the area to the east and
sends a front into eastern CO, with easterly surface winds expected
in the afternoon.  Showers/storms are expected to develop along and
near the eastern and central mtns in the afternoon and spreading to
the eastern plains in the evening.  Some spotty areas of critical
fire weather conditions will be possible Mon afternoon in the high
valleys.

Tue and Wed an upper ridge center is expected to be to our south and
southwest with CO being in northwest flow.  It looks like there will
be enough moisture over the area these days for scattered
showers/storms, especially over the central and eastern mtns and
southeast plains.  With another disturbance expected to affect the
area on Thu we should continue to have scattered chances for precip.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 301 AM MDT Fri Jun 19 2020

At KCOS, forecast soundings are showing lower clouds with MVFR CIGS
developing later this morning and remaining in the area until the
evening.  Showers/tstms are expected in the area mainly from about
midafternoon into the early evening. Forecast soundings show low
stratus developing again later this evening and then possibly
remaining in the area until near sunrise.

At KPUB, forecast soundings show the potential for MVFR conditions
this morning and into the afternoon.  The best chances for
showers/storms is expected to be from mid afternoon into the early
evening.  There is a chance for some low stratus overnight, but it
is too uncertain at this time to include in the forecast.

KALS is expected to have VFR conditions.  This afternoon and early
in the evening there could be some showers/storms in the vicinity,
with strong wind gusts being a risk.  Otherwise gusty southwest to
west winds are expected this afternoon and into the early evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...28
AVIATION...28
Hazardous weather outlook, Jun 19, 4:39 AM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
439 AM MDT Fri Jun 19 2020

COZ058>089-093>099-201045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
439 AM MDT Fri Jun 19 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected across much of the area today, mainly in
the afternoon and evening, but some may continue into the late night
hours over the far southeast plains.  There could be a few severe
storms from mid to late afternoon through the evening across the
southeast plains.  The main severe risks will be wind gusts around
60 mph and hail up to half dollar size.  Other storm risks include
cloud to ground lightning and gusty outflow winds, and some of the
stronger storms will be capable of producing small hail.

If storms with heavy rain move over area burn scars today, there
will be the potential for flash flooding, mainly over the Decker,
Hayden Pass, Junkins and Spring burn scars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some isolated thunderstorms will be possible Sunday and Monday,
with scattered storms Tuesday through Thursday. The main risks
with storms will be cloud to ground lightning, and gusty outflow
winds up to 50 mph. Some of the stronger storms will be capable
of producing small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the central and eastern
mountains and the southeast plains.

28/28

In the hours before

Local storm report, Jun 19, 4:30 AM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
430 AM MDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     HEAVY RAIN       11 E DELHI              37.64N 103.83W
06/19/2020  M0.54 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            24 HR TOTAL.

0427 AM     HEAVY RAIN       9 SE THATCHER           37.46N 104.00W
06/19/2020  M0.96 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            24 HR TOTAL.

0427 AM     HEAVY RAIN       15 SE DELHI             37.49N 103.83W
06/19/2020  M0.78 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            24 HR TOTAL.

0426 AM     HEAVY RAIN       3 ESE HOEHNE            37.26N 104.34W
06/19/2020  M2.36 INCH       LAS ANIMAS         CO   ASOS

            24 HR TOTAL AT PERRY STOKES AIRPORT.

0426 AM     HEAVY RAIN       15 E MODEL              37.35N 103.96W
06/19/2020  M2.53 INCH       LAS ANIMAS         CO   OTHER FEDERAL

            24 HR TOTAL.

&&
Local storm report, Jun 19, 8:28 AM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
828 AM MDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     HEAVY RAIN       1 N TRINIDAD            37.18N 104.51W
06/19/2020  E3.00 INCH       LAS ANIMAS         CO   PUBLIC

            DELAYED REPORT FROM SOCIAL MEDIA. ALSO
            REPORTED STREET FLOODING IN TRINIDAD THAT
            OCCURRED OVERNIGHT.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:59 PM MDTSpecial Weather StatementPUBLas Animas61 min
Jun 18, 9:05 PM MDTSevere Thunderstorm WarningPUBLas Animas55 min
Jun 18, 9:55 PM MDTSevere Thunderstorm WarningPUBLas Animas65 min
Jun 18, 10:56 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jun 18, 11:09 PM MDTAreal Flood WarningPUBLas Animas3 hr
Jun 18, 11:45 PM MDTSpecial Weather StatementPUBLas Animas60 min
Jun 19, 12:45 AM MDTSpecial Weather StatementPUBBent45 min
Jun 19, 1:00 AM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 19, 1:23 AM MDTSpecial Weather StatementPUBProwers37 min
Jun 19, 11:47 AM MDTSpecial Weather StatementPUBSaguache28 min
Jun 19, 12:13 PM MDTSpecial Weather StatementPUBSaguache32 min
Jun 19, 12:28 PM MDTSevere Thunderstorm WarningPUBSaguache32 min
Jun 19, 2:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 19, 2:26 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 19, 2:43 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jun 19, 2:56 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 19, 3:08 PM MDTSevere Thunderstorm WarningPUBLas Animas52 min
Jun 19, 3:52 PM MDTSevere Thunderstorm WarningPUBLas Animas53 min
Jun 19, 4:36 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
Jun 19, 5:12 PM MDTSevere Thunderstorm WarningPUBLas Animas48 min

Nearby

Flash Flood Watches in Colorado, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.